Letters to the Editor
Abatacept for refractory juvenile idiopathic arthritis–associated uveitis: Two new cases. Comment on the article by Zulian et al
Article first published online: 28 JAN 2011
Copyright © 2011 by the American College of Rheumatology
Arthritis Care & Research
Volume 63, Issue 2, pages 307–308, February 2011
How to Cite
Elhai, M., Deslandre, C. J. and Kahan, A. (2011), Abatacept for refractory juvenile idiopathic arthritis–associated uveitis: Two new cases. Comment on the article by Zulian et al. Arthritis Care Res, 63: 307–308. doi: 10.1002/acr.20359
- Issue published online: 28 JAN 2011
- Article first published online: 28 JAN 2011
- Accepted manuscript online: 1 OCT 2010 02:08PM EST
To the Editors:
We read with great interest the article by Zulian et al, published recently in Arthritis Care & Research, which reported the efficacy of abatacept treatment for refractory juvenile idiopathic arthritis (JIA)–associated uveitis (Zulian F, Balzarin M, Falcini F, Martini G, Alessio M, Cimaz R, et al. Abatacept for severe anti–tumor necrosis factor α refractory juvenile idiopathic arthritis–related uveitis. Arthritis Care Res [Hoboken] 2010;62:821–5). Seven patients with JIA-related uveitis refractory to disease-modifying antirheumatic drugs (DMARDS) and at least 2 anti–tumor necrosis factor α (anti-TNFα) agents, were treated with abatacept with sustained improvement and good tolerance (6 of the 7 patients). Herein, we report 2 new cases of JIA-related uveitis refractory to immunosuppressive drugs and anti-TNFα agents and treated with abatacept with efficacy.
The first patient is an 11-year-old girl with an oligoarticular JIA, antinuclear antibody–positive, and recurrent unilateral anterior uveitis. Her disease was diagnosed when she was 3 years old, and the uveitis remained active despite topical steroids, cycloplegic ophthalmic drops, and methotrexate (MTX; 0.4 mg/kg/week). Etanercept (12.5 mg/week) was administered from 2004 to 2006 with articular improvement but uveitis relapses. Adalimumab (20 mg/2 weeks) was tried during 4 months in 2008 and stopped for inefficiency. In November 2008, a severe ocular and arthritis flare occurred with a high level of biologic inflammatory parameters (erythrocyte sedimentation rate [ESR] 39 mm/hour, C-reactive protein [CRP] level 6.9 mg/dl). The child's height was 2 SDs below the normal target for her age. Abatacept infusions were started at 10 mg/kg and given at weeks 0, 2, and 4, and every 4 weeks thereafter. Ocular complications were present at baseline: band keratopathy with decreased visual acuity (3/10 in her right eye) and unilateral posterior synechiae. After 1 infusion, pain and synovitis disappeared. No uveitis flare occurred. At 16 months, JIA was still inactive. The ophthalmologic examination did not reveal any sign of anterior chamber inflammation. Symptomatic drugs (steroids and cycloplegic ophthalmic drops) could be stopped. Unfortunately, the pre-existing complication (band keratopathy) limited the complete recovery, and the visual acuity was unchanged. The height increased to 1 SD below the target. ESR and CRP values decreased and remained in the normal range (Figure 1). Abatacept infusions continued to be given every 7 weeks.
The second patient is a 9-year-old girl diagnosed at age 3 years as having an oligoarticular JIA-related uveitis. Her ocular disease remained active despite topical steroids, cycloplegic ophthalmic drops, systemic steroids, MTX (12.5 mg/week) from 2004 to 2009, and azathioprine during 2 months in 2009. She was treated with etanercept (12.5 mg/week) from October 2005 to August 2006 and switched to adalimumab (15 mg/2 weeks) because of worsening of uveitis. Adalimumab was stopped in July 2007 because of inefficiency. Infliximab was tried from July 2007 to May 2008 without improvement. In June 2009, uveitis and arthritis flare occurred with systemic inflammation (ESR 57 mm/hour, CRP level 45 mg/dl). Abatacept infusions were given at a dosage of 10 mg/kg at weeks 0, 2, and 4, and every 4 weeks thereafter. Sight-threatening ocular complications were present: posterior synechiae, cataract, posterior vitreal detachment, and cystoid macular edema with decreased visual acuity (5/10 in the right eye and 4/10 in the left eye). Her height was 1 SD below the normal target. After the fifth infusion, the JIA became inactive with no pain, no joint swelling, and no uveitis flare. After 10 months, sustained benefit was noted with abatacept infusions every 6 weeks. The ophthalmologic examination revealed no sign of anterior chamber inflammation. The visual acuity had improved at 10/10 in her right eye and 7/10 in her left eye, and posterior vitreal detachment had disappeared. However, symptomatic drugs could not be decreased. There was catch-up growth. Changes in ESR and CRP values with time are shown in Figure 1. No infusion reactions or other drug-related adverse events occurred in the 2 patients.
The safety and efficacy of abatacept for JIA-related uveitis that is refractory to previous treatment, including anti-TNFα agents, was recently reported in one case report (Angeles-Han S, Flynn T, Lehman T. Abatacept for refractory juvenile idiopathic arthritis-associated uveitis: a case report. J Rheumatol 2008;35:1897–8) and in the 6 patients from the study by Zulian et al. Here, we report 2 new cases of JIA-related uveitis refractory to immunosuppressive drugs and anti-TNFα agents and treated with abatacept. The clinical characteristics of our patients were similar to those of the patients in the study by Zulian et al, and a sustained improvement was also observed in our 2 cases. In the study by Zulian and colleagues, the followup after abatacept initiation ranged from 7–11 months. Our 2 patients remain in remission with treatment after 16 and 10 months, respectively, which suggests a sustained effectiveness of abatacept. Our 2 case reports and the cases reported by Zulian et al suggest that abatacept could be an efficient and well-tolerated treatment for patients with JIA-related uveitis refractory to anti-TNFα agents. Further prospective studies are needed to confirm these preliminary findings.
Muriel Elhai MD*, Chantal Job Deslandre MD*, Andre Kahan MD, PhD*, * Cochin Hospital, Paris 5 University, Paris, France.